Alert archive / Washington / High Wind Warnings in 2024

High Wind Warning 3, NWS Seattle, WA

February 16, 2024

NWS Seattle, WA issued this high wind warning at Feb 16, 2024, 2:42 AM PST. It took effect at Feb 16, 2024, 7:00 AM PST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2024, 2:42 AM PST (10:42 UTC)
In effect from
Feb 16, 2024, 7:00 AM PST
Expired
Feb 17, 2024, 10:00 AM PST
In force
27 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

351 
WWUS76 KSEW 161042
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
242 AM PST Fri Feb 16 2024

WAZ555-170000-
/O.UPG.KSEW.WI.Y.0006.240216T1500Z-240217T1800Z/
/O.NEW.KSEW.HW.W.0003.240216T1500Z-240217T1800Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
242 AM PST Fri Feb 16 2024

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 10 AM
PST SATURDAY...

* WHAT...East winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...East Puget Sound Lowlands.

* WHEN...From 7 AM this morning to 10 AM PST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest Winds will occur late Friday
  afternoon through early Saturday night from Gold Bar southward
  to North Bend and Enumclaw, affecting the I-90 and US-2
  corridors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
192 
WWUS76 KSEW 162219
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
219 PM PST Fri Feb 16 2024

WAZ555-171130-
/O.CON.KSEW.HW.W.0003.000000T0000Z-240217T1800Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
219 PM PST Fri Feb 16 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY...

* WHAT...East winds 30 to 50 mph with gusts up to 65 mph.

* WHERE...East Puget Sound Lowlands.

* WHEN...Until 10 AM PST Saturday.

* IMPACTS...Damaging winds may blow down trees branches and power
  lines. Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest winds will occur Friday evening
  through early Saturday from Gold Bar southward to North Bend and
  Enumclaw, affecting the I-90 and US 2 corridors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
098 
WWUS76 KSEW 171053
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
253 AM PST Sat Feb 17 2024

WAZ555-171800-
/O.CON.KSEW.HW.W.0003.000000T0000Z-240217T1800Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
253 AM PST Sat Feb 17 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...East winds 25 to 45 mph with gusts up to 60 mph.

* WHERE...East Puget Sound Lowlands.

* WHEN...Until 10 AM PST Saturday.

* IMPACTS...Damaging winds may blow down trees branches and power
  lines. Power outages are possible. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Feb 15, 8:13 PM PST, 6 hours 29 minutes earlier.

Area forecast discussion, Feb 15, 8:13 PM PST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
813 PM PST Thu Feb 15 2024

.SYNOPSIS...An upper level trough will continue to drift eastward
tonight, allowing drier air to move into the region as showers
taper down for the night. A weak ridge will amplify into western
Washington on Friday, allowing temperatures to moderate and warm
up. Southerly flow will introduce somewhat milder conditions this
weekend along with a returning chance of some precipitation.
Unsettled conditions will persist into early next week.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...Only minor edits to the
forecast this evening to reflect elevated winds in the Cascade
foothills starting tomorrow afternoon. Otherwise, it all remains
on track and the previous discussion can be found below with an
update to the aviation and marine sections.

Shower activity will continue to wind down tonight as an upper
level trough shifts towards the east and drier air is advected
inland. The remnants of a stalled frontal boundary will maintain a
low chance of light precipitation across far southern Washington
Friday morning as the rest of the region dries out.

A trough will slowly approach the shore on Friday, sharpening the
pressure gradient and enhancing easterly mountain gap winds. High
resolution ensemble mean shows up to 60 mph gusts possible across
some of the King and Snohomish Cascade foothills Friday afternoon,
with a high (50 to 70 percent) chance of gusts above 50 mph
through the evening along the I-90 corridor. The strongest winds
will occur between Snoqualmie and Enumclaw, but gusty gap winds
will extend as far north as Snohomish, impacting the US-2
corridor. A Wind Advisory has been issued for these areas starting
Friday morning and continuing through Saturday mid-day.

A warm front lifting northward over the offshore waters will
bring a returning chance of rainfall to the Olympic Peninsula by
late Friday afternoon. Precipitation will gradually increase
across all of Western Washington into Saturday as a broad upper
troughing edges closer. A couple of fronts will attempt to move
onshore, but look to ultimately stall or fall apart as better jet
stream support will remain well south of the region through
Saturday. Precipitation amounts will be light, with warmer
temperatures allowing snow levels to stay near or above 4000 ft.

.LONG TERM /MONDAY THROUGH THURSDAY/...Active weather will
continue into the remainder of the weekend and next week as broad
upper level troughing continues along the Pacific Coast. Western
Washington will remain on the northern periphery of the activity
for periodic light precipitation, but the upper level jet will
limit the majority of the impactful weather southward to
California. By the middle part of next week, ensembles are
beginning to show some weakly positive height anomalies. While not
indicative of an entirely dry forecast, this would suggest that
no impactful weather of note is on the horizon as we round out the
third week of February.

Lindeman

&&

.AVIATION...Light, variable winds aloft tonight into Friday morning
with an upper low moving eastward and ridging starting to build into
the area. Offshore flow continues at the surface. Generally VFR cigs
this evening with areas of MVFR along the Strait of Juan de Fuca and
south Puget Sound. Patchy LIFR also observed near KOLM with lower
cigs. VFR expected for most areas tonight into Friday with mid
clouds generally diminishing in extent tonight and increasing high
clouds Friday. Patchy LIFR cigs, and potential vsby reduction, may
be observed through tonight, mainly for KOLM and KPWT. Elsewhere, a
slight potential of MVFR cigs exists in the morning, but the threat
is limited due to drier air at the surface. Dry conditions late
tonight and Friday. Generally east winds through Friday, increasing
Friday afternoon into Friday evening.

KSEA...VFR cigs this evening with continued mid level clouds (3500-
4500 ft) that will slowly scatter tonight. Low potential (20-30%
chance) of MVFR cigs tonight into Friday morning. Otherwise,
increasing high clouds expected on Friday. E/NE winds through
tonight will transition more ESE midday Friday, and strengthen into
Friday evening. Sustained ESE winds will likely increase towards 10
to 15 kts by Friday afternoon with gusts ranging 20 to 30 kts into
Friday night. JD

&&

.MARINE...A weakened surface low pressure continues to sit
offshore in the coastal waters this afternoon, maintaining
offshore flow aloft through the area waters. Small craft
advisories continue through the Northern Inland Waters, the
Central Strait, and the coastal waters into tonight.

Offshore gradients look to tighten and increase as another surface
low pressure system gradually gets closer to the coast on Friday.
Gale Warnings in effect for the coastal waters, and the central and
western Strait of Juan De Fuca for Friday through Friday night.

These winds will start to gradually decrease over the waters into
Saturday, where additional small craft advisories may be needed.

Combined seas 5 to 7 feet will start to build upwards into
Friday, and be approaching 15 to 19 feet by Saturday night. The
bigger of the seas will be mainly in the outer coastal water
zones.

JD/Maz

&&

.HYDROLOGY...No river flooding is expected in the next seven days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 7 AM Friday to 10 AM PST Saturday for East
     Puget Sound Lowlands.

PZ...Small Craft Advisory until 4 AM PST Friday for Central U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Gale Warning from 4 AM Friday to 4 AM PST Saturday for Central
     U.S. Waters Strait Of Juan De Fuca-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 10 AM Friday to 10 AM PST Saturday for
     East Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 7 AM PST Friday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm.

     Gale Warning from 7 AM Friday to 10 AM PST Saturday for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 7 AM PST Friday for Coastal Waters
     From James Island To Point Grenville 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:16 PM PSTSmall Craft AdvisorySEW10 hr

Nearby

High Wind Warnings in Washington, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.